Stasis dermatitis is a red itchy rash on the lower legs. It occurs after long-term swelling of the lower leg, usually from poor blood circulation.
Poor blood flow from the lower legs back to the heart causes swelling of the lower legs. Over time, this creates poor circulation in the skin of the legs. The skin begins to break into a rash, typically over the shins. It may eventually become weeping sores.
Stasis dermatitis is usually caused by poor blood flow from the veins of the legs back to the heart. It is seen most often in middle-aged people or people who are elderly. The poor blood flow may be associated with the following conditions:
The rash is often made worse by the use of salves or ointments. It may be aggravated by infection with bacteria or fungus.
Stasis dermatitis causes a red, itchy rash on the lower legs. The rash can be dry and scaly or can weep and form crusts. The skin may turn to a brown or purple color, and the lower legs may swell.
A healthcare provider can diagnose stasis dermatitis with a medical history and physical examination.
The most important way to prevent stasis dermatitis is to avoid swelling of the legs over a long period of time. This can be done by exercising, wearing compression stockings to help blood circulation, and elevating the legs. Skin salves or ointments should not be used because they may further irritate skin that is already irritated.
Stasis dermatitis can lead to leg ulcers, which may be slow to heal because of the poor circulation to the area. The ulcers may infect deeper layers of tissue, also called cellulitis. Stasis dermatitis may also cause gross thickening of the skin of the lower leg, known as elephantiasis.
Stasis dermatitis is not contagious and poses no risk to others.
Treatment of stasis dermatitis includes the following:
Hydrocortisone creams may cause thinning and increased pigmentation of the skin with prolonged use.
Stasis dermatitis should clear up with effective treatment. However, the discolored skin rarely returns to its normal color.
Any new or worsening symptoms should be reported to the healthcare provider.
Author:Lynn West, MD
Editor:Ballenberg, Sally, BS
Reviewer:Eileen McLaughlin, RN, BSN